Sedatives when used properly treat sleeping disorders such as insomnia, seizures, panic attacks, and anxiety. Sedatives, like many drugs, have a high risk to be abused and lead to addiction.  They come in tablet and capsule form. 

There are many sedatives but they fit into three categories; benzodiazepines, barbiturates, and Z-pills (sleep medications like Ambien). The DEA classes them as Schedule II, III, and IV. 

The high risk of sedative abuse comes from misusing the drug. People who are on it a long time, take more than prescribed or mix it with other drugs or alcohol become dependent on the sedative. When they stop taking it they begin withdrawal, usually, within 8 to 10 hours after the last dose. 

Signs and symptoms of abuse

Sedatives give the feeling of calm and relaxation so a person taking sedative may appear sleepy, weary, and sluggish. 

A person who abuses sedatives will do everything they can get and use sedatives. It will be their priority over work, school, and personal life. 

Someone with sedative intoxication which is similar to alcohol intoxication may exhibit the following:

  •     swift mood changes
  •     diminished decision making
  •     unsuitable or disruptive behavior
  •     shortage of concentration
  •     lower inhibition  

Side effects of sedative may include:

  •     bewilderment
  •     faintness
  •     sleepiness
  •     shortage of concentration
  •     Unable to remember
  •     reduced blood pressure
  •     Problems with moving 
  •     slowed breathing
  •     garbled speech

The longer a person uses sedative the great the risk of impairments, depression, and anxiety. Long periods of sedative abuse, is likely to cause both psychological and physical damage. In fact, abusing sedatives may cause severe memory issues that can turn into “blackout” (complete amnesia where the person cannot remember an event). This could result in a person engaging in risky behavior such as unprotected sex or mixing drugs. 

Withdrawal signs and symptoms

Scientists and researchers say sedative withdrawal is no different from alcohol withdrawal.

Symptoms of sedative withdrawal may include:

  • nervousness
  • worry 
  • confusion 
  • hallucinations  
  • increased heart rate, blood pressure, and body temperature
  • upset stomach
  • spasms 
  • perspiring 
  • tremors 
  • retching

Detoxing from sedative abuse

Currently, there are no government-approved medications for treating sedative addiction. Instead, tapering off is the way it is done. This involves giving the person just enough to avoid withdrawal symptoms and lessen dependence. The dose is slowly reduced over time and generally done in a hospital or in-treatment facility. Behavioral therapy is vital to recovery, it is used to change a person’s mindset about drugs.  Therapy might involve one on one sessions, group or peer support, or more intensive therapies like cognitive behavioral therapy.
At 449 Recovery, our goal is to help each client overcome every challenge on the road to recovery. The endless monitored detoxification, in conjunction with long term treatment programs at 449 Recovery are provided in a caring and structured atmosphere. Our goal is to execute practices that will leave a lifelong impact on the recipients. Procrastination is the enemy of success, so please give us a call at (855) 435-7449 to gain more insight about our all-inclusive alcohol and drug addiction treatment program today!